Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS La Crosse, WI

June 9, 2020Chickasaw County, Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this flash flood warning at Jun 9, 2020, 6:05 PM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 6:05 PM CDT (23:05 UTC)
Expired
Jun 9, 2020, 9:00 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:25 PM CDTFLASH FLOODOelwein, IAREPORTS OF ROADS IN THE TOWN OF OELWEIN FLOODED. HWY 3 JUST WEST OF OELWEIN BETWEEN COUNTY ROADS X & Y IS CLOSED DUE TO FLOODING.
Jun 9, 6:45 PM CDTHEAVY RAIN 4.523 E Oelwein, IA
Jun 9, 6:52 PM CDTFLASH FLOODStanley, IAA TRAINED SPOTTER REPORTED FLASH FLOODING OF THE WEST BRANCH OF BUFFALO CREEK AT 652 PM. ADDITIONALLY THERE ARE NUMEROUS REPORTS OF ROAD CLOSURES AND WATER OVER THE ROADWAYS IN THE NORTHERN HALF OF BUCHANAN COUNTY.
Jun 9, 7:00 PM CDTFLASH FLOODHawkeye, IAEMERGENCY MANAGER REPORTS NUMEROUS ROAD CLOSURES DUE TO HIGH WATER ACROSS FAYETTE COUNTY, INCLUDING 190TH ST. EAST OF HAWKEYE, Q AVE., 90TH ST. SOUTH OF FAYETTE, HWY 150, AND OLD HWY 150 N.
Jun 9, 7:07 PM CDTHEAVY RAIN 4.25Waucoma, IA
Jun 9, 7:15 PM CDTHEAVY RAIN 5.252 E Oelwein, IASTORM TOTAL SO FAR.
Jun 9, 7:24 PM CDTFLASH FLOOD3 N Maynard, IAPICTURE SENT ON SOCIAL MEDIA OF WATER FLOWING OVER ROADWAY.
Jun 9, 7:25 PM CDTHEAVY RAIN 4.253 N Maynard, IARELAYED VIA SOCIAL MEDIA.
Jun 9, 8:30 PM CDTFLASH FLOOD3 Ese Lawler, IAHIGH WATER REPORTED OVER 210TH ST AND WINDSOR ST, STEVENS ROAD, AND 120TH ST IN NORTHEAST CHICKASAW COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS53 KARX 092305
FFWARX
IAC037-065-191-100200-
/O.NEW.KARX.FF.W.0001.200609T2305Z-200610T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
605 PM CDT Tue Jun 9 2020

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Western Fayette County in northeastern Iowa...
  Southwestern Winneshiek County in northeastern Iowa...
  Eastern Chickasaw County in northeastern Iowa...

* Until 900 PM CDT.

* At 559 PM CDT, emergency management reported full ditches and 
  water over rural roads in Fayette county. Radar indicates a nearly 
  stationary band of heavy rain producing 1 to 2 inches per hour. 
  This area has already seen about 2 inches of rain fall. Flooding 
  will worsen through the evening inundating roads. 

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Oelwein, Fairbank, Maynard, Hawkeye, Lawler, Spillville, Fort 
  Atkinson, Protivin, Waucoma, Stanley, and Waucoma Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4264 9208 4291 9208 4291 9210 4321 9222
      4321 9193 4264 9179

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Baumgardt
3 follow-up statements
047 
WGUS73 KARX 092333
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
633 PM CDT Tue Jun 9 2020

IAC037-065-191-100200-
/O.CON.KARX.FF.W.0001.000000T0000Z-200610T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IA-Winneshiek IA-Chickasaw IA-
633 PM CDT Tue Jun 9 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WESTERN FAYETTE...SOUTHWESTERN WINNESHIEK AND EASTERN CHICKASAW
COUNTIES...

At 627 PM CDT, emergency management reported flooding on many town 
roads in Oelwein. Water is over the roads on Highway 3 between 
county roads X and Y. From 2 to 4 inches of rain has fallen in the 
warned area, with the highest amounts in along a Little Turkey to 
Richfield to Oelwein line. Flash flooding is occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Oelwein, Fairbank, Maynard, Hawkeye, Lawler, Spillville, Fort 
Atkinson, Protivin, Waucoma, Stanley, Westgate, St. Lucas, Randalia, 
Waucoma Campground, and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4264 9208 4291 9208 4291 9210 4321 9222
      4321 9193 4264 9179

FLASH FLOOD...OBSERVED

$$

Baumgardt
229 
WGUS73 KARX 100014
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
714 PM CDT Tue Jun 9 2020

IAC037-065-191-100200-
/O.CON.KARX.FF.W.0001.000000T0000Z-200610T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IA-Winneshiek IA-Chickasaw IA-
714 PM CDT Tue Jun 9 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WESTERN FAYETTE...SOUTHWESTERN WINNESHIEK AND EASTERN CHICKASAW
COUNTIES...

At 709 PM CDT, emergency management reported continued flash 
flooding. Water was over 190th street east of Hawkeye, Q Avenue, 
90th street south of the town of Fayette. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Rain will be diminishing and end from the west after 8 pm. Some 
improvement will be expected later this evening. 

Some locations that will experience flooding include...
Oelwein, Fairbank, Maynard, Hawkeye, Lawler, Spillville, Fort 
Atkinson, Protivin, Waucoma, Stanley, Westgate, St. Lucas, Randalia, 
and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4264 9208 4291 9208 4291 9210 4321 9222
      4321 9193 4264 9179

FLASH FLOOD...OBSERVED

$$

Baumgardt
096 
WGUS73 KARX 100119
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
819 PM CDT Tue Jun 9 2020

IAC037-065-191-100200-
/O.CON.KARX.FF.W.0001.000000T0000Z-200610T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IA-Winneshiek IA-Chickasaw IA-
819 PM CDT Tue Jun 9 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WESTERN FAYETTE...SOUTHWESTERN WINNESHIEK AND EASTERN CHICKASAW
COUNTIES...

At 816 PM CDT, emergency management reported flash flooding and 
water over roads. Water was over 190th street east of Hawkeye, Q 
Avenue, 90th street south of the town of Fayette. The rain has now 
ended, but flooding will persist into the overnight. Creeks and 
streams will be rising and fields flooded. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Oelwein, Fairbank, Maynard, Hawkeye, Lawler, Spillville, Fort 
Atkinson, Protivin, Waucoma, Stanley, Westgate, St. Lucas, Randalia, 
and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4264 9208 4291 9208 4291 9210 4321 9222
      4321 9193 4264 9179

FLASH FLOOD...OBSERVED

$$

Baumgardt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:05 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 9, 3:05 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
305 PM CDT Tue Jun 9 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 9 2020

Current radar showing a band of showers/embedded thunderstorms
associated with Cristobal remnants working north into the area. With
highly anomalous tropical airmass/precipitable water values in the 2-
2.5 inch range, plan on some very heavy downpours/rainfall through
the remainder of the afternoon into this evening. Deformation area
associated with remnants of Cristobal and mid-level northern stream
trough will act to focus heavier rainfall across portions of
northeast IA/southeast MN into western WI. In addition to the
heavy rainfall this afternoon, there will be slight chance for an
isolated tornado or two in this warm/muggy/high shear environment.
Look for widespread areal mean average rainfall in the 1.5-4 inch
range, locally higher in that aforementioned deformation area
across northeast IA/southeast MN/western WI.

For Wednesday, we will be watching a fairly strong PV-anomaly/closed
low pushing northeast into the area. This will wrap more showers
into the area through the day with additional rainfall amounts
expected to be in the 0.25-0.50 inch range. Otherwise, a mostly
cloudy, cooler and breezy day expected. Plan on highs in the upper
60s/lower 70s with northwest winds 15-20 mph, gusting 30-35 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Jun 9 2020

Lingering showers move out Wednesday evening as shortwave/low
pressure move farther east, but there are hints that another
shortwave in northwest flow aloft/steep low-level lapse rates
could bring some diurnal showers Thursday, especially across
north-central WI. It looks like there could be some CAPE to work
with, so rumbles of thunder are possible as well. High pressure
then tries to nudge into the area for the weekend, but we'll have
to watch for some sneaky low precipitation chances here and there
in continued northwest flow aloft. Cooler air aloft sticks around
through the weekend, translating to highs in the 70s, with some
warming possible by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Jun 9 2020

Remnants of Cristobal will spread showers across the KRST/KLSE
airports this afternoon. These showers will become heavy at times
with vsby and cigs deteriorating into IFR/lower MVFR. A break in
the showers is expected by midnight but IFR/lower MVFR conditions
expected to continue. Another round of -shra is expected after
14z, lasting through 18z with IFR/lower MVFR persisting.
Otherwise, plan on easterly winds through this afternoon backing
to the northwest becoming gusty after 03z. Gusts 20-30kt will be
seen after 07z.

&&

.HYDROLOGY...
Issued at 305 PM CDT Tue Jun 9 2020

Heavy rainfall is expected late this afternoon into this evening
across the area with a threat for flash flooding, transitioning into
river flooding later tonight and persisting for the next few days.
Rainfall amounts of 1 to 3 inches with localized amounts up to 6
inches are possible. Precipitable water values of 2 to 2.3 inches,
which is 200 to 220 percent of normal, will move across the area
combined with warm cloud depths of 4 to 4.5 km, leading to very
efficient rain production, tropical.  Expect rises on most area
rivers with the potential for some locations to go into minor flood,
possibly higher depending on which basins are hit the hardest.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Wednesday morning for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...DAS
LONG TERM...Lee
AVIATION...DAS
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Jun 9, 4:58 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
458 PM CDT Tue Jun 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
458 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect through tonight for the
entire area.

Widespread occasionally heavy rainfall will continue through this
evening with a few thunderstorms also possible. Total rainfall of
2 to 4 inches is expected, with localized higher amounts
possible, especially for areas near and west of the Mississippi
River. Flash flooding and river flooding remains possible into
tonight where the heaviest rains fall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty northwest winds of up to 40 mph could develop on Wednesday.
If these winds develop, some trees could be uprooted due to the
very wet ground.

Many rivers will likely run high through the weekend, with
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated through Wednesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz

In the hours before

Local storm report, Jun 9, 5:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HEAVY RAIN       2 SSE HOLMEN            43.93N 91.24W
06/09/2020  M0.42 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&
Local storm report, Jun 9, 5:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HEAVY RAIN       1 SE PRAIRIE DU CHIEN   43.03N 91.13W
06/09/2020  E1.01 INCH       CRAWFORD           WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 9, 5:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       1 NNW ONALASKA          43.90N 91.23W
06/09/2020  M1.13 INCH       LA CROSSE          WI   TRAINED SPOTTER

&&
Local storm report, Jun 9, 5:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 W LA CRESCENT         43.83N 91.32W
06/09/2020  M0.58 INCH       HOUSTON            MN   TRAINED SPOTTER

&&
Local storm report, Jun 9, 5:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       3 S GENOA               44.07N 92.62W
06/09/2020  M0.53 INCH       OLMSTED            MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 9, 5:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            1 E RANDALIA            42.86N 91.88W
06/09/2020                   FAYETTE            IA   EMERGENCY MNGR

            REPORTS OF RURAL ROADS WITH WATER OVER THEM,
            DITCHES FULL, AND TREES COMING DOWN.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:58 PM CDTFlash Flood WarningARXHoward, Winneshiek6 hr

Nearby

Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.